Texas, 2010

Hail in Texas, April 21, 2010

April 21, 2010 · NWS LUB · 5 events in 4 counties and zones

Isolated to scattered severe thunderstorms impacted portions of the eastern South Plains, Rolling Plains, and the extreme southeastern Texas Panhandle during the late afternoon and evening of the 21st. Thunderstorms developed along a stalled frontal boundary and a dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated to scattered severe thunderstorms impacted portions of the eastern South Plains, Rolling Plains, and the extreme southeastern Texas Panhandle during the late afternoon and evening of the 21st. Thunderstorms developed along a stalled frontal boundary and a dryline. Several of the thunderstorms evolved into supercells and produced very large hail up to the size of baseballs. The most prolific hail producing storm of the day impacted portions of Floyd County. No significant damages were reported from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 21, 3:19 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 21, 3:19 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
419 PM CDT WED APR 21 2010

.UPDATE...
WE HAVE EXPANDED LOW TSTM CHANCES INTO THE SW ZONES AND INCLUDED
MENTION OF SVR FOR ALL AREAS. EVEN IN THE DRIER AIR-MASS TO THE
SOUTHWEST OF THE BOUNDARY...INSTABILITY AND SHEAR APPEAR TO
SUFFICIENT FOR A LOW ORDER SVR THREAT. IN ADDITION...THE FRONT
MAY RETREAT INTO INTO OR NEAR THIS AREA IN THE EVENING AS LARGE
SCALE LIFT ARRIVES FROM THE WEST.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT WED APR 21 2010/

SHORT TERM...
WITH PASSAGE OF UPPER RIDGE LINE THIS AFTERNOON...WE ARE SEEING
INCREASING SOUTHWEST FLOW ALOFT WITH SLOW APPROACH OF THE UPPER LOW
FROM THE SOUTHERN GREAT BASIN INTO THE SOUTHWEST. CUMULUS CLOUDS
HAVE EXPLODED ACROSS THE ENTIRE SOUTHWEST AND EVEN IN DRIER AIR WEST
OF THE DRYLINE. SURFACE FRONTAL BOUNDARY HAS ENDED UP FURTHER WEST
THAN PROGGED BY THE PREVIOUS WRF/NAM...AND ALREADY WE ARE SEEING
QUITE A FEW LIGHT SHOWERS AND LOW END THUNDERSTORMS FORMING OVER THE
WESTERN SOUTH PLAINS AND ALONG A FEW PARTS OF THE BOUNDARY. CHANCE
MENTION FOR THUNDER THIS EVENING...AND EXTENDED PAST MIDNIGHT AS
DYNAMIC LIFT MAY CONTINUE WHILE LOW LEVEL MOISTURE SURGES BACK WEST
TO THE NEW MEXICO LINE. STORMS THIS EVENING STILL LOOKING
POTENTIALLY STRONG OR SEVERE WITH VERY GOOD SHEAR AND MODEST CAPES.
WE ARE EXPECTING A FEW SUPERCELLS AND POTENTIALLY A CONVECTIVE WATCH
AT SOME POINT LATE THIS AFTERNOON. LOW LIFTED CONDENSATION LEVELS
WITH THE NORTHWEST-SOUTHEAST BOUNDARY SUGGEST A POSSIBLE THREAT FOR
AT LEAST ISOLATED TORNADOES.

STRONGER SOUTHWEST FLOW ON THURSDAY SHOULD SURGE DRYLINE TO THE EAST
A BIT EARLIER LEAVING DRY AND MODESTLY WINDY OVER THE WESTERN
COUNTIES AND POTENTIALLY A CONVECTIVELY ACTIVE DRY-LINE MOVING
THROUGH EASTERN ZONES. SEVERE INDICES CONTINUE TO LOOK SOLID. FEW
CHANGES FOR THURSDAY. RMCQUEEN

LONG TERM...
EXPECT STRONG/SEVERE ISOLATED/SCATTERED CONVECTION TO BE ONGOING TO
BEGIN THE EXTENDED FORECAST THU EVENING. AS DISCUSSED ABOVE...THE
FOCUS WILL BE ALONG A DRYLINE ACROSS THE CENTRAL TO EASTERN ZONES.
HOWEVER...LARGE SCALE ASCENT WILL INCREASE INTO THE EVENING AND
OVERNIGHT HOURS AS AN UPPER VORT MAX /ASSOCIATED WITH STRONG MID AND
UPPER JET ROTATING AROUND THE APPROACHING SW UPPER LOW/ SLIDES
ACROSS THE AREA. MAY SEE SOME HIGH BASED SHOWERS/STORMS ACROSS THE
WESTERN ZONES WHERE LOW-LEVEL MOISTURE WILL BE SPARSE. INSTABILITY
WILL BE LIMITED HERE...BUT COULD SEE SOME GUSTY WINDS WITH ANY
STRONGER MID/UPPER LEVEL CORES. AS ASCENT SPREADS ACROSS THE RICHER
MOISTURE...EXPECT MORE WIDESPREAD STORM ACTIVITY TO
REDEVELOP...LIKELY NEAR THE EASTERN EDGE OF THE CAPROCK INTO THE
ROLLING PLAINS LATE THURSDAY EVENING...PERHAPS EVOLVING INTO THE MCS
BEFORE SHIFTING EAST OF THE AREA FRIDAY MORNING.

DRIER AIR WILL THEN SPREAD ACROSS THE AREA BEHIND A PACIFIC
FRONT...WITH STRONG SOUTHWESTERLY WINDS DEVELOPING DURING THE DAY
FRIDAY. CURRENT INDICATIONS ARE THAT WINDS MAY APPROACH OR EXCEED
ADVISORY LEVELS ACROSS MUCH OF THE CWA FRIDAY...AND IF THIS COMES TO
FRUITION THIS COULD LEAD TO SOME BLOWING DUST ON THE CAPROCK TOO
/ESPECIALLY CONSIDERING ALL THE FINE SILT LIKELY BROUGHT TO THE
SURFACE BY THE RECENT RAINS/. THE PRIMARY UPPER TROUGH WILL THEN
SWING THROUGH LATE FRIDAY. AS THE LIFT WITH THE SYSTEM
APPROACHES...WE COULD SEE SOME HIGH BASED VIRGA SHOWERS ATTEMPT TO
APPROACH FROM THE WEST LATE FRI AFTN...BUT MOISTURE LOOKS TOO LIMITED
TO SUPPORT ANY MEANINGFUL POPS. NORTHWEST FLOW ALOFT WILL FOLLOW IN
THE WAKE OF THE SYSTEM SAT...AND CONVECTION INITIATING ACROSS THE
SANGRE DE CRISTO MNTS MAY ATTEMPT TO MAKE A RUN AT THE NORTHWEST
ZONES SAT NIGHT...BUT LOW-LEVEL CONDITIONS DO NOT LOOK FAVORABLE FOR
IT TO MAKE THE JOURNEY OFF THE HIGHER TERRAIN. A SIMILAR SITUATION
MAY AGAIN EVOLVE SUNDAY. BY EARLY NEXT WEEK...A S/W TROUGH IS
PROGGED TO DIVE THROUGH THE NORTHERN/CENTRAL HIGH PLAINS...WITH A
COLD FRONT LIKELY DUE INTO THE SOUTH PLAINS SOMETIME MONDAY OR
MONDAY NIGHT. MOISTURE LEVELS LOOK RATHER LOW IN ADVANCE OF THIS
FRONT...SO PRECIP POTENTIAL ALSO APPEARS LOW WITH THE FROPA. PRECIP
CHANCE MAY INCREASE A BIT BY NEXT TUE AS A WAA REGIME DEVELOPS ABOVE
THE SFC RIDGE AND A WEAK DISTURBANCE APPROACHES FROM THE WEST...BUT
CONFIDENCE ON THE LOCATION...TIMING AND EVOLUTION OF VARIOUS
FEATURES ARE TOO GREAT TO INSERT A MENTION IN THE FORECAST JUST YET.

TEMPERATURES BELOW SEASONAL AVERAGES LATE THIS WEEK WILL SLOWLY
CLIMB TOWARD OR ABOVE AVERAGE BY SUN/MON BEFORE THE NEXT COLD FRONT
KNOCKS US BACK BELOW AVERAGE EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  76  37  64  38 /  40  20  30  10  10
TULIA         54  76  42  67  41 /  40  30  30  10  10
PLAINVIEW     55  78  42  69  42 /  40  20  30  10  10
LEVELLAND     56  79  43  69  44 /  30  20  30  10  10
LUBBOCK       58  80  47  71  44 /  40  20  30  10  10
DENVER CITY   56  78  42  68  43 /  40  20  30  10  10
BROWNFIELD    56  79  44  71  45 /  40  20  30  10  10
CHILDRESS     57  79  51  73  46 /  40  50  50  10  10
SPUR          58  82  49  74  46 /  40  30  50  10  10
ASPERMONT     59  81  54  77  50 /  40  40  60  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Apr 21, 10:42 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CDT WED APR 21 2010

TXZ021>044-221645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1142 AM CDT WED APR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES TODAY
ACROSS THE ROLLING PLAINS...EXTREME SOUTHERN PANHANDLE AND
NORTHEAST SOUTH PLAINS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON AND EVENING NEAR A RETREATING FRONTAL BOUNDARY.
CONDITIONS WILL BE FAVORABLE FOR THE FORMATION OF SUPERCELL
STORMS. THE MOST LIKELY AREAS TO EXPERIENCE SEVERE WEATHER TODAY
WILL BE ALONG AND EAST OF THE BOUNDARY...GENERALLY EAST OF A LINE
FROM DIMMITT...TO LUBBOCK...TO POST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A THREAT OF SEVERE THUNDERSTORMS WILL EXIST THURSDAY AFTERNOON AND
EVENING GENERALLY ALONG AND EAST A DRYLINE THAT WILL PUSH FROM
THE I-27 CORRIDOR EASTWARD. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS...WITH AN ISOLATED TORNADO ALSO POSSIBLE.

WESTERLY WINDS BEHIND THIS STORM SYSTEM MAY APPROACH ADVISORY
LEVELS ACROSS MUCH OF THE AREA FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER
TODAY AND AGAIN ON THURSDAY.

In the hours before

Special weather statement, Apr 21, 3:52 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
452 PM CDT WED APR 21 2010

TXZ029-035-212230-
HALE-LUBBOCK-
452 PM CDT WED APR 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN LUBBOCK AND
HALE COUNTIES...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING NEAR ABERNATHY MOVING NORTHEAST AT 15
MPH.

PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE ALL POSSIBLE
WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MCZ
Special weather statement, Apr 21, 4:10 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
510 PM CDT WED APR 21 2010

TXZ036-212245-
CROSBY-
510 PM CDT WED APR 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF CROSBYTON...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GUSTS UP TO 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

MCZ
Special weather statement, Apr 21, 4:45 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT WED APR 21 2010

TXZ030-036-212315-
CROSBY-FLOYD-
545 PM CDT WED APR 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY AND SOUTHERN FLOYD
COUNTIES...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF FLOYDADA...MOVING NORTHEAST AT
20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GUSTS UP TO 40 MPH...AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 30 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Hale

When
April 21, 5:10 PM CST to 5:20 PM CST
Where
Hale County, 6 mi WNW of Petersburg to 1 mi W of Petersburg
Measured
1.75 in hail
Reported by
Public
Coordinates
33.903, -101.697

Multiple public reports of golfball size hail were received along a swath northwest of Petersburg. This hail accompanied an isolated supercell storm that developed along a pre-existing outflow boundary. No damages were reported.

Hail, Floyd

When
April 21, 5:12 PM CST to 6:21 PM CST
Where
Floyd County, 5 mi S of Floydada to 14 mi ENE of South Plains
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.908, -101.330

A swath of large hail that ranged in size from quarters to baseballs accompanied a left moving (anticyclonic) supercell as it tracked north-northeastward over Floyd County during the 17:00 CST and 18:00 CST hours of the 21st. Storm chasers initially reported quarter size hail five miles south of Floydada along Texas Highway 207 at 17:12 CST. Hailfall increased to the size of golfballs as reported by the public just east of Cedar Hill at 17:52 CST. Golfball size hail along Farm to Market Road 1065 east of South Plains briefly increased to the size of baseballs before ending at 18:27 CST. No damages were reported.

Hail, Floyd

When
April 21, 6:27 PM CST
Where
Floyd County, 14.81 mi E of South Plains
Measured
2.75 in hail
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
34.240, -101.062

Multiple reports of very large hail up to the size of baseballs were received along Farm to Market Road 1065 east of South Plains at 18:21 CST. Several car windsheilds were reportedly broken by the hail.

Hail, Dickens

When
April 21, 7:30 PM CST
Where
Dickens County, 11 mi E of Afton
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
33.750, -100.609

Storm chasers reported very large tennis ball size hail along Farm to Market Road 193 in northeastern Dickens County. The hail was associated with a persistent supercell thunderstorm that developed near Dickens and moved northeastward over rural portions of Dickens County for nearly two hours. No damages were reported.

Hail, Childress

When
April 21, 8:21 PM CST
Where
Childress County, 1 mi NW of Carey
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.480, -100.332

Skywarn storm spotters reported ping pong ball size hail along U.S. Highway 287 near Carey.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223904, 224262, 224264, 224266, 224265.